Peer-reviewed article
Tics induced by promethazine in an adolescent: a case report
Akinsiku F ·
Summary
Written by AI, not yet AICS's view · claude-haiku-4-5-20251001This is a single case report of a 16-year-old girl who developed tics (involuntary movements and sounds) after starting promethazine for sleep while being treated for depression and anxiety with sertraline. The tics resolved when promethazine was stopped and sleep hygiene improved. The report alerts clinicians to watch for movement disorders as a possible side effect of promethazine in young people.
Key points
- Tics (motor and vocal) developed within one month of starting promethazine 25 mg at night
- The adolescent had no previous personal or family history of tics or recent infections
- Tics ceased after promethazine was discontinued and sleep hygiene was improved
- The case highlights that promethazine, while effective for sleep, can cause movement disorders
Limitations
This is a single case report with no comparison group, so it cannot establish causation definitively or determine how common this side effect is. The clinical picture was complex with multiple medications and psychiatric symptoms, making it difficult to isolate promethazine as the sole cause.
Abstract
Objective The objective of this report is to highlight the finding of a movement disorder caused by promethazine in a 16-year-old female and to alert other clinicians to a high index of suspicion of possible movement disorders in young people on promethazine. Case report I discuss a 16-year-old female (who presented to medics at 15) with low mood, lack of motivation, self-consciousness – at 15, she was over 6 feet tall and weighed 81.2 kg. She also self-harmed by cutting her thigh with razor along with poor sleep, anxiety, and panic attacks. She took an overdose of paracetamol and ibuprofen and a strip of vitamin D and irritable bowel tablets she found at home. A clinical impression of moderate depression with anxiety and panic attacks and possible emerging emotionally unstable personality traits was made and she had begun psychological sessions with the therapist before referral to the medics. Fluoxetine 20 mg OD increased to 40 mg and Circadin 2 mg ON was commenced. Fluoxetine was later tapered off and Circadin stopped. Sertraline 100 mg OD increased to 200 mg was commenced and Promethazine 25 mg ON to improve sleep. Within a month of commencement of promethazine, a sudden onset of extension of neck, blowing through lips and a high-pitched sound occurred whilst experiencing a panic attack and hyperventilating. She also stuttered and had difficulty in speaking, and her vision would go blurry. She initially refused to come off promethazine as it had helped her sleep. An impression of a tic disorder characterised by motor and vocal tics was made. There had been no recent infections or previous history or family history of tics. However, at this point, sertraline had helped with her motivation and she was able to come off promethazine and her sleep was improved by practising sleep hygiene with an accompanied cessation of tics. Discussion Young person is currently on 150 mg of Sertraline. The rationale behind reporting this case is that previous studies have pointed at SSRIs, as causes of tics disorders, but promethazine is one that does a good job in improving sleep and has a side effects of movement disorder. Conclusion Promethazine is one medication that can cause movement disorder and a high index of suspicion coupled with a prompt cessation of medication will reduce patient's distress and improve the therapeutic relationship between health professional and young person. Written informed consent from patient and guardian was got. Author declares that there is no conflicting interest, financial or otherwise.